What if I start taking injections again?

I stopped taking my Rebif about 2 years ago (secretly), but I still receive it every month. I feel I should start taking the injections again. Should I take the full dose or cut it in half, and for how long before I take the full dose again?

Comments for What if I start taking injections again?

Average Rating starstarstarstarstar

Click here to add your own comments

Apr 18, 2011
Rating
starstarstarstarstar
Re-Starting Rebif
by: Akrista

If you are re-starting a medication after such a long time, the best way to do it is as though you are just beginning. Since you say you stopped "secretly", you probably don't want to talk to your doctor about your decision.

That is, however, what I would suggest. At the very least, call the nurses who check in with you ever so often. Ask them questions - off the record - so to speak. We aren't professionals, so any suggestions are just that - suggestions.

Here is the first time injection protocol according to the nurse we talked to:



    ...The makers of Rebif suggest taking only 20% of the dose for the first week or so. After that, you will increase it to 50% or half the normal dose for the next couple of weeks. And only then will you take the full dose.



You can read more here. So you have the right idea. Even though, if it were me, I would still talk to your doctor. At the very least, talk to the MS Lifelines nurses (will open a new window).

If you had problems the first time with the medication, you just may not be cut out to take the interferons. Cir cannot take them. He is only able to tolerate Copaxone. He takes it everyday, but he doesn't have the same flu-like symptoms after the injection.

Remember, there's no law written in stone that says you have to continue taking one specific medication. You should only take an MS medication if it really works for you. If it doesn't, or makes you feel worse after taking it for a reasonable amount of time, then stop.

There's no harm in that. If you, along with your health care team, feel that you are not benefiting from a particular medicine, switch to a different one. Or take a break, like you did. And if after taking the break, you feel better or at least not worse, then decide whether or not you should take it again or take one of the other medicines.

Taking it slowly in the beginning, is probably a good practice anyway, with most medicines. Listen closely to your body - do you feel differently? Are you having more or less symptoms? You may not be able to tell if you are having less relapses until much later.

The main thing is being able to tolerate how the medication makes you feel up front - at the beginning of treatment. If you take it for awhile and the side-effects lessen, then you should be able to continue. If the side-effects stay the same or get worse, then think about changing to a different type of medication.

Ask the questions now. The answers should help you decide whether or not you want to begin again, (or continue), taking the medication.




Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Do you have a Question? .

Privacy Policy ~ Advertising Policy ~ DisclaimerContact Us ~ About Us

SBI!